Back in October, I had a steroid injection in my hip. And yes, it drove my glucose levels bananas! For those of you who may not be aware of it, steroids are one of the medications that truly mess up glucose numbers for lots and lots of people. The ultimate craziness only lasted two to three days but the residual crazy lingered a couple of weeks.
Here’s a little of the backstory behind why I got a steroid injection.
I have been complaining about my right hip for some time and I finally did something about it in September 2016. I went to my GP. He referred me to my physiotherapist and we did some “process of elimination” exercises. They didn’t work. So then I went for an MRI and was referred to a rheumatologist.
At least now, we think I know what is wrong with my hip! It would seem both my physiotherapist and my rheumatologist agree that I have bursitis. And my rheumatologist injected steroids to reduce the swelling. If you have diabetes and you have steroids that plays absolute havoc with blood glucose.
However, no one could tell me how many days, weeks, months the glucose madness would go on for and how severe it would be.
Here is my experience of what happened to my glucose levels.
Prior to my injection my diabetes management was going fairly well with just the usual ups and downs. I had the shot mid morning and my glucose levels didn’t feel the effect of the injection until after lunch. But after lunch my numbers remained in the high teens until the early hours of the next morning. On day two, I noticed that if I increase my mealtime insulin significantly more than usual it would keep them in check. However, if I forgot to make the increase then I struggled to bring my numbers back down for hours.
Then the effect of the steroid started to wane slowly over the next two weeks and I had the opposite problem: trying to keep my glucose levels above hypo level. I adjusted insulin doses slowly and only making one or two changes at a time to bring them back to my normal diabetes levels (?!?!).
I was grateful that not only was I aware that this would more than likely happen but that both my endocrinologist, rheumatologist and physiotherapist reminded me it would. I’m probably going to have another dose in January but now, at least, I have a good idea of what to expect.